Flakka: Dangers of Overdose
According to the National Institute on Drug Abuse (NIDA), flakka is a synthetic cannabinoid. The major psychoactive ingredient in flakka is alpha-PVP (alpha-pyrrolidinopentiophenone).
Synthetic cannabinoids are man-made drugs that are intended to be substituted for cannabis products. These drugs are most often marketed to people who are under 18 years old in areas where cannabis products are not yet legalized and to disenfranchised individuals who cannot afford cannabis.
Flakka has been covered in the news quite a bit in Florida due to the serious nature of abuse of the drug and the bizarre behaviors that many individuals display when they are under its influence. NIDA has reported numerous fatalities associated with overdose of the drug.
The United States Drug Enforcement Administration (DEA) has classified alpha-PVP as a Schedule I controlled substance. According to the federal government, drugs in this classification have no medical uses and are extremely dangerous to take; they cannot be used safely even if taken under the supervision of a physician. Schedule I controlled substances are also very prone to producing physical dependence in people who use them for more than a few weeks.
Flakka and similar substances are most often manufactured in countries like China and Pakistan where there is very little quality control. The substances that people buy in the United States are typically purchased as white or pinkish crystals that can be swallowed, vaped or smoked, or mixed with a liquid such as water and injected. The drugs typically block the reuptake of the neurotransmitters norepinephrine and dopamine.
Effects of Using Flakka
Both the DEA and NIDA report that the immediate effects of using Flakka include:
- Confusion and feelings of invulnerability
- A loss of behavioral inhibitions
- Strong central nervous system stimulant effects
- Significant euphoria
Because the amount of the active ingredient in packages of flakka is not regulated and the ingredients vary from package to package, there is a significant potential for overdose. Reports in the journals Emergency Medicine News and the New England Journal of Medicine indicate that additional effects associated with Flakka abuse can include:
- Significant effects to the cardiovascular system that include vasoconstriction, increased blood pressure, increased heart rate, and damage that can lead to a heart attack or stroke
- Increase in body temperature, increased perspiration, and an increased potential to become dehydrated
- Potential respiratory distress
- Potential for renal failure due to overload
- Neurological issues that can include confusion, tremors, and the potential to develop seizures
- Varying emotional and psychological effects that include increased aggression, agitation, anxiety, psychosis (hallucinations and delusions), and delirium (severe confusion, disorientation, and psychosis)
According to the above sources, an individual who overdoses on flakka would experience an enhancement of all the above effects. They might also develop:
- Cerebral edema (swelling of the brain)
- Significant suicidal ideation
- The potential for self-mutilation
- An increased potential to engage in dangerous behaviors due to feeling invulnerable and/or as a result of being psychotic
Individuals who overdose on flakka often experience paranoid and violent hallucinations and delusions, act irrationally, become very disorganized, become hyperactive, and eventually collapse. According to the New England Journal of Medicine article, overdose effects can occur with relatively small doses and are very likely to occur with the standard amount of alpha-PVP found in a package of the substance sold on the street. Thus, the danger for overdose on Flakka is significant, and as mentioned above, NIDA has reported numerous fatalities associated with the drug.
Treatment for an overdose would include:
- Addressing the specific symptoms that the person presents with
- Administration of IV fluids
- Probable use of some central nervous system depressant, such as a benzodiazepine to deal with overheating, reduce hyperactivity, counteract other central nervous system stimulant effects, and reduce the potential for seizures
- Reducing stimulation and overheating
- Isolation, observation, and continued symptom management
Following the successful resolution of the symptoms associated with the overdose, the person would be strongly encouraged to enroll in a substance use disorder treatment program in order to avoid repeating this potentially dangerous behavior. The substance use disorder treatment program should include a significant psychoeducational component that clearly explains the dangers of using synthetic cannabinoids like flakka, addresses the issues that drove the person’s abuse of the drug, works on preventing future abuse of any substances, and addresses other issues associated with relapse and the person’s overall mental health.
Abusers of synthetic cannabinoids are often younger individuals. Getting these individuals to participate in peer support groups where the members of the groups are of a similar age and focused on recovery can also be quite helpful.
Does your insurance cover treatment at Desert Hope in Las Vegas?
Check your insurance coverage or text us your questions to learn more about treatment by American Addiction Centers (AAC).